Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 53, NWS Norman, OK

September 25, 1996Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 25, 1996, 9:47 PM CDT for Grant County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 1996, 9:47 PM CDT (02:47 UTC)
Expired
Sep 25, 1996, 10:15 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties

County Grant County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 260248
TOROKC
OKC053-260315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
947 PM CDT WED SEP 25 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     RENFROW AND MEDFORD

AT 946 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 MILES
WEST OF RENFROW. THE STORM WAS MOVING TO THE EAST-SOUTHEAST 
AT 20 MPH. MEDFORD IS IN THE PATH OF THIS STORM.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3684  9748 3683  9788V 3706  9789 3705  9750

MMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 25, 9:42 PM CDT, 5 minutes earlier.

Area forecast discussion, Sep 25, 9:42 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
940 PM CDT WED SEP 25 1996

WL KEEP DISC BRIEF.  LN STG/SVR TSTMS MOVG SLOWLY ACRS NWRN OK WITH MORE
TSTMS MOVG INTO NRN OK.  LTST SFC ANLYS IS RATHER COMPLEX WITH LOW PRES
OVR OK/TX PNHDLS...WARM FRONT TRAILING THRU ERN OK...AND STG COLD FRNT
TO THE N OVR WRN KS/SE CO.  12Z ETA NAILED PLACEMENT OF SFC FEATURES
THIS EVE...AND PUTS THE COLD FRNT IN NWRN OK BY 12Z THU.  TEMPS OVR WRN
KS/ERN CO QUICKLY DROPPED INTO THE 40S AFTER FRNTL PASSAGE WITH THE AID
OF BRISK NLY WNDS.  TSTMS DVLPG ALG DECENT LOW LVL CNVGC AHEAD OF FRNT
AND SHOULD CONT TO INCRS IN AREAL COVG AS THEY ENCOUNTER BETTER JET
DYNAMICS.  WL MAKE ADJ TO WORDING TO ADD SVR TO ALL BUT THE SRN
ZNS...AND MNTN LOCALLY HVY RAINS.  FLOODING WL BE A PRBLM DUE TO SLOW
MVMNT OF TSTMS/TRAINING ECHOES.  WL ALSO TAKE LAST MINUTE LOOK AT TEMPS
AND WINDS.  GOTTA LUV THOSE 40S...COME ON DOWN.

FCSTID = 25/MCCLURE

.OKC4...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 25, 7:18 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
720 PM CDT WED SEP 25 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

06360 PM    9 NW BUFFALO               OK  0.88 INCH HAIL
09/25/96   HARPER

BZ
Local storm report, Sep 25, 8:19 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
820 PM CDT WED SEP 25 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    11 SE BUFFALO              OK  0.75 INCH HAIL
09/25/96   HARPER

0740 PM    2 S SELMAN                 OK  0.88 INCH HAIL
09/25/96   HARPER

0756 PM    1 E MAY                    OK  0.75 INCH HAIL
09/25/96   HARPER

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:00 PM CDTSevere Thunderstorm WarningOUNHarper45 min
Sep 25, 7:49 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward41 min
Sep 25, 9:00 PM CDTSevere Thunderstorm WarningOUNGrant60 min
Sep 25, 9:32 PM CDTFlash Flood WarningOUNEllis, Harper, Woodward3 hr
Sep 25, 10:15 PM CDTTornado WarningOUNGrant30 min
Sep 25, 10:29 PM CDTSevere Thunderstorm WarningOUNKay46 min
Sep 25, 10:36 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward39 min
Sep 25, 10:55 PM CDTTornado WarningOUNGrant20 min
Sep 25, 11:11 PM CDTSevere Thunderstorm WarningOUNMajor, Woods49 min
Sep 25, 11:15 PM CDTTornado WarningOUNGrant, Kay30 min
Sep 25, 11:22 PM CDTSevere Thunderstorm WarningOUNKay53 min
Sep 25, 11:45 PM CDTTornado WarningOUNKay45 min
Sep 25, 11:47 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher43 min
Sep 25, 11:57 PM CDTFlash Flood WarningOUNKay4 hr
Sep 26, 12:14 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
Sep 26, 1:06 AM CDTSevere Thunderstorm WarningOUNNoble, Payne54 min
Sep 26, 1:56 AM CDTSevere Thunderstorm WarningOUNPayne34 min
Sep 26, 2:24 AM CDTSevere Thunderstorm WarningOUNGarfield36 min
Sep 26, 11:48 AM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha57 min
Sep 26, 11:48 AM CDTSevere Thunderstorm WarningOUNBryan57 min
Sep 26, 12:40 PM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha50 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.